Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 28, 2002, 4:27 PM EDT for Potter County, Tioga County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 4:27 PM EDT (20:27 UTC)
- Expired
- Apr 28, 2002, 5:30 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 100 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:50 PM EDT | Thunderstorm Wind | Wellsboro, PA | An uninhabited mobile home rolled over several times from straight line wind gusts. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 419 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 686 m²/s²
- 0-3 km storm-relative helicity
- 744 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 282027 SVRCTP PAC105-117-282130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 427 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TIOGA COUNTY IN PENNSYLVANIA POTTER COUNTY IN PENNSYLVANIA * UNTIL 530 PM EDT. * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF OLE BULL SP...OR 23 MILES WEST OF WELLSBORO...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GENESEE AT 435 PM. GAINES AND LEONARD HARRISON SP AT 440 PM. HARRISON VALLEY AND MORRIS AT 445 PM. WESTFIELD AND WELLSBORO AT 450 PM. BLOSSBURG AT 455 PM. KEENEYVILLE AND COVINGTON AT 500 PM. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 4197 7796 4150 7771 4160 7688 4203 7697
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:45 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Apr 28, 12:45 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 1245 PM EDT SUN APR 28 2002 WILL UPDATE AS NEEDED. ...DISC... ...SHORT TERM... AS EXPECTED...DRY PUNCH PUSHING OUR AREA...WITH DECENT AMT OF SUN AND HEATING...AS LOW TRACKS NORTH OF C PA. SO FAR...BINOVC LIMITED...ALONG WITH MAX TEMPS...BUT IT IS ONLY EARLY AFT. AS WITH MAY 83 EVENT...CLEARING AREA TRYING TO SNEAK TO THE N OF US...OFF LAKE ERIE. STILL PARAMETERS IN PLACE FOR SEVERE WEATHER...EXPECT ACTION TO MOVE IN/FIRE UP EARLY TO MID AFTERNOON...AND LINGER INTO LATE AFTERNOON ...EARLY EVENING. LINE OF STORMS TO THE WEST FILLING IN...SOME NASTY STORMS OUT THERE. ...LONG TERM... CURRENT EXTENDED SIMILAR TO WHAT I HAD YESTERDAY AND LOOKS GOOD. ...OTHER... SPS...SEVERE WEATHER OUTLOOK FOR ALL OF CENTRAL PA. .CTP...NONE. MARTIN
In the hours before
Special weather statement, Apr 28, 2:33 PM EDT, 1 hour 54 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046- 290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 233 PM EDT SUN APR 28 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING... SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON... CAMBRIA...BEDFORD AND SOMERSET. WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS THROUGH SUNSET. THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM EDT. STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS. DANGELO
Special weather statement, Apr 28, 4:10 PM EDT, 17 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046- 290000- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE STATE COLLEGE PA 410 PM EDT SUN APR 28 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING... SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR IA...BEDFORD...SOMERSET AND SULLIVAN. WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS THROUGH SUNSET. THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM EDT. STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS. CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH. DANGELO/JUNG
Special weather statement, Apr 28, 4:16 PM EDT, 11 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046- 290000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE STATE COLLEGE PA 416 PM EDT SUN APR 28 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING... SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR IA...BEDFORD...SOMERSET AND SULLIVAN. WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS THROUGH SUNSET. THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM EDT. STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS. CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH. DANGELO/JUNG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:18 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 12 min |
| Apr 28, 2:38 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 67 min |
| Apr 28, 2:54 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 66 min |
| Apr 28, 2:59 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 61 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 55 min |
| Apr 28, 4:17 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 58 min |
| Apr 28, 4:26 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 64 min |
| Apr 28, 4:40 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 65 min |
| Apr 28, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 55 min |
| Apr 28, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 66 min |
| Apr 28, 5:12 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 63 min |
| Apr 28, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Snyder, Union | 59 min |
| Apr 28, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lebanon | 65 min |
| Apr 28, 6:11 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 64 min |
| Apr 28, 6:20 PM EDT | Tornado Warning | CTP | York | 25 min |
| Apr 28, 6:26 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.